Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 9, NWS San Francisco Bay Area, CA

February 23, 20166 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Feb 23, 2016, 2:04 PM PST for 6 counties in California. It took effect at Feb 24, 2016, 4:00 AM PST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2016, 2:04 PM PST (22:04 UTC)
In effect from
Feb 24, 2016, 4:00 AM PST
Expired
Feb 25, 2016, 3:00 AM PST
In force
23 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3189 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WHUS46 KMTR 232204
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
204 PM PST TUE FEB 23 2016

CAZ006-505-509-529-530-240700-
/O.NEW.KMTR.SU.Y.0009.160224T1200Z-160225T0500Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
204 PM PST TUE FEB 23 2016

...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 9 PM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 PM PST
WEDNESDAY. 

* LOCATIONS...COASTLINE FROM SONOMA COUNTY SOUTH THROUGH MONTEREY
  COUNTY. IN PARTICULAR WEST FACING BEACHES...INCLUDING BUT NOT
  LIMITED TO...OCEAN BEACH...MONTARA STATE BEACH...HALFMOON BAY
  STATE BEACH...MANRESA STATE BEACH AND MARINA STATE BEACH.

* WAVES AND SURF...HIGHLY ENERGETIC FORERUNNER WAVES WITH A PERIOD
  OF 20 TO 21 SECONDS WILL ARRIVE LATE TUESDAY NIGHT AND GRADUALLY
  BUILD THROUGH THE DAY WEDNESDAY. WAVES WILL BUILD UP TO 11 TO 14
  FEET AT A PERIOD OF 17 TO 18 SECONDS ON WEDNESDAY. BREAKERS UP
  TO 20 FEET WILL BE POSSIBLE WEDNESDAY AFTERNOON.

* TIMING...A LONG PERIOD SWELL WILL ENTER THE COASTAL LATE TUESDAY
  NIGHT. THE PERIOD WILL DECREASE ON WEDNESDAY...BUT THE WESTERLY
  SWELL HEIGHT WILL INCREASE THROUGH THE DAY AND THEN SUBSIDE
  WEDNESDAY NIGHT.

* IMPACTS...THIS ENERGETIC SWELL WILL RESULT IN LARGE SHORE BREAK
  AND SNEAKER WAVES...RAISING THE RISK OF UNSUSPECTING BEACH GOERS
  BEING SWEPT INTO THE SEA BY A WAVE. THERE WILL ALSO BE A
  HEIGHTENED RISK FOR RIP CURRENTS. PEOPLE WALKING ALONG THE
  BEACH SHOULD NEVER TURN THEIR BACK TO THE SEA. FISHERMAN SHOULD
  AVOID FISHING FROM ROCKS OR JETTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.


&&

$$
3 follow-up statements
943 
WHUS46 KMTR 240630
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1030 PM PST TUE FEB 23 2016


CAZ006-505-509-529-530-242100-
/O.CON.KMTR.SU.Y.0009.160224T1200Z-160225T0500Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1030 PM PST TUE FEB 23 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 PM PST
WEDNESDAY...

* LOCATIONS...COASTLINE FROM SONOMA COUNTY SOUTH THROUGH 
  MONTEREY COUNTY. IN PARTICULAR WEST FACING BEACHES...INCLUDING 
  BUT NOT LIMITED TO...OCEAN BEACH...MONTARA STATE BEACH...
  HALFMOON BAY STATE BEACH...MANRESA STATE BEACH AND MARINA 
  STATE BEACH. 

* WAVES AND SURF...HIGHLY ENERGETIC FORERUNNER WAVES WITH A 
  PERIOD OF 20 TO 21 SECONDS WILL ARRIVE LATE TUESDAY NIGHT AND 
  GRADUALLY BUILD THROUGH THE DAY WEDNESDAY. WAVES WILL BUILD UP 
  TO 11 TO 14 FEET AT A PERIOD OF 17 TO 18 SECONDS ON WEDNESDAY. 
  BREAKERS UP TO 20 FEET WILL BE POSSIBLE WEDNESDAY AFTERNOON. 

* TIMING...A LONG PERIOD SWELL WILL ENTER THE COASTAL LATE 
  TUESDAY NIGHT. THE PERIOD WILL DECREASE ON WEDNESDAY...BUT THE 
  WESTERLY SWELL HEIGHT WILL INCREASE THROUGH THE DAY AND THEN 
  SUBSIDE WEDNESDAY NIGHT. 

* IMPACTS...THIS ENERGETIC SWELL WILL RESULT IN LARGE SHORE 
  BREAK AND SNEAKER WAVES...RAISING THE RISK OF UNSUSPECTING 
  BEACH GOERS BEING SWEPT INTO THE SEA BY A WAVE. THERE WILL 
  ALSO BE A HEIGHTENED RISK FOR RIP CURRENTS. PEOPLE WALKING 
  ALONG THE BEACH SHOULD NEVER TURN THEIR BACK TO THE SEA. 
  FISHERMAN SHOULD AVOID FISHING FROM ROCKS OR JETTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
406 
WHUS46 KMTR 241910
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1110 AM PST WED FEB 24 2016

CAZ006-505-509-529-530-250500-
/O.CON.KMTR.SU.Y.0009.000000T0000Z-160225T0500Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1110 AM PST WED FEB 24 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* LOCATIONS...COASTLINE FROM SONOMA COUNTY SOUTH THROUGH 
  MONTEREY COUNTY. IN PARTICULAR WEST FACING BEACHES...INCLUDING 
  BUT NOT LIMITED TO...OCEAN BEACH...MONTARA STATE BEACH... 
  HALFMOON BAY STATE BEACH...MANRESA STATE BEACH AND MARINA 
  STATE BEACH. 

* WAVES AND SURF...WAVES WILL BUILD UP TO 11 TO 14 FEET AT A
  PERIOD OF 17 TO 18 SECONDS TODAY. BREAKERS UP TO 20 FEET WILL
  BE POSSIBLE WEDNESDAY AFTERNOON.

* TIMING...WESTERLY SWELL HEIGHT WILL INCREASE THROUGH THE
  DAY...PARTICULARLY THROUGH THE AFTERNOON... AND THEN SUBSIDE
  TONIGHT.

* IMPACTS...THIS ENERGETIC SWELL WILL RESULT IN LARGE SHORE 
  BREAK AND SNEAKER WAVES...RAISING THE RISK OF UNSUSPECTING 
  BEACH GOERS BEING SWEPT INTO THE SEA BY A WAVE. THERE WILL 
  ALSO BE A HEIGHTENED RISK FOR RIP CURRENTS. PEOPLE WALKING 
  ALONG THE BEACH SHOULD NEVER TURN THEIR BACK TO THE SEA. 
  FISHERMAN SHOULD AVOID FISHING FROM ROCKS OR JETTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
164 
WHUS46 KMTR 250442
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
842 PM PST WED FEB 24 2016

...LOCALIZED HIGH SURF WARNING FOR DEEP WATER BREAKS...

CAZ006-505-509-529-530-251100-
/O.EXT.KMTR.SU.Y.0009.000000T0000Z-160225T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
842 PM PST WED FEB 24 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 3 AM PST THURSDAY...

* SURF...IN EXCESS OF 40 FEET AT THESE DEEP WATER LOCATIONS

* LOCATIONS...BODEGA ROCK NEAR CAMPBELL COVE...OCEAN BEACH 
  SANFRANCISCO...MAVERICK'S OUTSIDE OF HALF MOON BAY AND GHOST 
  TREES OFFSHORE OF PEBBLE BEACH.

* IMPACTS...LARGE SURF CAN DESTROY VESSELS AND EASILY WASH 
  PEOPLEINTO THE SEA FROM ROCKS AND BEACHES 

* LOCATIONS...COASTLINE FROM SONOMA COUNTY SOUTH THROUGH 
  MONTEREY COUNTY. IN PARTICULAR WEST FACING BEACHES...INCLUDING 
  BUT NOT LIMITED TO...OCEAN BEACH...MONTARA STATE BEACH... 
  HALFMOON BAY STATE BEACH...MANRESA STATE BEACH AND MARINA 
  STATE BEACH. 

* WAVES AND SURF...WAVES 11 TO 14 FEET AT A PERIOD OF 15 TO 16
  SECONDS THROUGH TONIGHT.

* TIMING...TONIGHT.

* IMPACTS...THIS ENERGETIC SWELL WILL RESULT IN LARGE SHORE 
  BREAK AND SNEAKER WAVES...RAISING THE RISK OF UNSUSPECTING 
  BEACH GOERS BEING SWEPT INTO THE SEA BY A WAVE. THERE WILL 
  ALSO BE A HEIGHTENED RISK FOR RIP CURRENTS. PEOPLE WALKING 
  ALONG THE BEACH SHOULD NEVER TURN THEIR BACK TO THE SEA. 
  FISHERMAN SHOULD AVOID FISHING FROM ROCKS OR JETTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 23, 9:36 AM PST, 4 hours 28 minutes earlier.

Area forecast discussion, Feb 23, 9:36 AM PST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
936 AM PST TUE FEB 23 2016

.SYNOPSIS...UNSEASONABLY WARM AND DRY WEATHER CONDITIONS
WILL PERSIST THROUGH THE REMAINDER OF THE WORK WEEK AS HIGH
PRESSURE BUILDS ALOFT. A WEAK SYSTEM PASSES TO THE NORTH FRIDAY
NIGHT AND MAY RESULT IN LIGHT PRECIPITATION OVER THE NORTH BAY.
OTHERWISE, MOSTLY DRY CONDITIONS THEN PREVAIL THROUGH THE
UPCOMING WEEKEND.

&&

.DISCUSSION...AS OF 9:30 AM PST TUESDAY... A HIGH AMPLITUDE RIDGE
IS CURRENTLY ALIGNED ALONG THE PACIFIC COASTLINE... WITH THE RIDGE
AXIS JUST INLAND THIS MORNING. SATELLITE IMAGERY SHOWS SCATTERED
TO BROKEN HIGH LEVEL CLOUDS POSITIONED OVER OUR FORECAST AREA
DESPITE THE HIGH PRESSURE. THESE CLOUDS ARE ASSOCIATED WITH A
MOISTURE PLUME/UPPER TROUGH TO THE WEST THAT IS SLAMMING INTO THE
BACKSIDE OF THE RIDGE. THE RIDGE IS SPLITTING THE TROUGH AND
DIVERTING MOST OF THE ENERGY AND MOISTURE NORTH INTO
ALASKA/BRITISH COLUMBIA. THAT SAID ENOUGH MOISTURE IS DEFLECTING
SOUTH OF THE RIDGE TO BRING THESE HIGH LEVEL CLOUDS.

TEMPERATURES TODAY ARE EXPECTED TO BE UNSEASONABLY WARM... WITH
HIGHS EXPECTED TO BE ANYWHERE BETWEEN 7 AND 15 DEGREES ABOVE
NORMAL. INTERNAL ANOMALY PRODUCT SUGGEST THE AIR MASS IS UNUSUALLY
WARMEST BETWEEN 1000-850MB... WITH A RETURN INTERVAL OF UP TO
AROUND 5 YEARS ON THESE TEMPERATURES. THE WARMEST AIR WILL BE
OVER THE SOUTHERN HALF OF THE FORECAST AREA... NAMELY THE SOUTHERN
SANTA CLARA VALLEY... MONTEREY BAY... AND INLAND MONTEREY/SAN
BENITO COUNTIES. THE MOST LIKELY LOCATIONS FOR ANY NEW RECORD HIGH
TEMPERATURES WILL BE AT SPOTS WITH LOWER RECORDS... SUCH AS 74 AT
OAKLAND (74 FORECAST) AND 77 AT SALINAS (79 FORECAST).

THE RIDGE WEAKENS INTO TOMORROW AS THE AFOREMENTIONED TROUGH
COMPRESSES IT AS IT SHIFTS OVER THE NORTHERN PERIPHERY OF THE
RIDGE APEX. THIS WILL LEAD TO COOLER TEMPERATURES FOR TOMORROW.
THE RIDGE RESURGES ON THURSDAY LEADING TO ANOTHER ROUND OF ABOVE
AVERAGE TEMPERATURES SIMILAR TO THOSE FORECAST TODAY. BY
FRIDAY/SATURDAY... TEMPERATURES DECREASE SLIGHTLY AGAIN AS A WEAK
TROUGH GLANCES NORTHERN CALIFORNIA. MEDIUM/LONG TERM MODELS SHOW
RIDGING REDEVELOPING THROUGH THE FIRST HALF OF NEXT WEEK AS WELL
BEFORE INTRODUCING A TROUGH OF VARYING STRENGTH EARLY IN THE
LATTER HALF OF NEXT WEEK. THIS MAY BE OUR NEXT BEST CHANCE OF RAIN
HOWEVER THERE IS TOO MUCH UNCERTAINTY/MODEL INCONSISTENCY AT THIS
POINT TO LAY DOWN ANY SPECIFICS. WILL KEEP AN EYE ON THIS SYSTEM
AS IT PROGRESSES IN THE LONG TERM.

CURRENT FORECAST APPEARS ON TRACK SO NOT PLANNING ANY SIGNIFICANT
CHANGES TO THE MORNING PACKAGE.

.PREVIOUS DISCUSSION...AS OF 3:10 AM PST TUESDAY...A STRONG
MID/UPPER LEVEL RIDGING CONTINUES ALONG MUCH OF THE WEST COAST.
THE RIDGE AXIS WILL SHIFT INLAND TODAY AND 850MB TEMPERATURES ARE
FORECAST TO INCREASE. THIS WILL ALLOW FOR FURTHER WARMING WITH
DAYTIME TEMPERATURES EXPECTING TO BE IN THE 70S REGION-WIDE.
MEANWHILE, A WEAK WEATHER SYSTEM WELL OFF THE PACIFIC NORTHWEST
COAST WILL WEAKEN AS IT MOVES INLAND WELL TO OUR NORTH. THIS
SYSTEM HAS RESULTED IN AN INCREASE IN HIGH LEVEL CLOUD COVER,
CURRENTLY MOVING ACROSS THE REGION. HOWEVER, AM NOT EXPECTING THE
HIGH CLOUDS TO HAVE TOO MUCH OF AN IMPACT ON AFTERNOON
TEMPERATURES.

WHILE THE AFOREMENTIONED SYSTEM WILL HAVE MINIMAL EFFECTS ON
THE REGION, IT WILL PREVENT THE RIDGE ALOFT FROM STRENGTHENING
MUCH MORE THROUGH MIDWEEK. THIS WILL ALSO ALLOW FOR TEMPERATURES
TO LEVEL OFF WITH DAYTIME HIGHS GENERALLY IN THE 70S TO LOW 80S
FOR THE WARMEST INLAND AREAS THROUGH THURSDAY. SLIGHT COOLING IS
THEN FORECAST FOR FRIDAY AS THE UPPER LEVEL RIDGE SHIFTS FURTHER
INLAND AHEAD OF AN APPROACHING TROUGH. ONSHORE FLOW WILL ALSO
RETURN AS A RESULT AND AID IN COOLER TEMPERATURES NEAR THE COAST.

THE LATEST FORECAST MODELS CONTINUE TO BRING LIGHT PRECIPITATION
TO THE REGION AS THE MID/UPPER LEVEL TROUGH PUSHES INLAND TO OUR
NORTH FRIDAY NIGHT. THE BEST CHANCE FOR MEASURABLE PRECIPITATION
WILL BE ACROSS THE NORTH BAY. CANNOT RULE OUT PRECIPITATION
SPREADING AS FAR SOUTH AS THE SAN FRANCISCO BAY AREA YET
CONFIDENCE REMAINS LOW AT THIS TIME. REGARDLESS, ANY RAINFALL
THAT DOES OCCUR WILL REMAIN LIGHT FROM THIS SYSTEM.

DRY WEATHER WILL THEN RETURN FOR THE ENTIRE REGION THROUGH MUCH
OF THE WEEKEND AS WEAK RIDGING DEVELOPS OVER CALIFORNIA. ANOTHER
WEAK SYSTEM IS FORECAST TO PUSH INLAND TO OUR NORTH LATE SUNDAY
INTO MONDAY MORNING THAT MAY RESULT IN SLIGHT CHANCE OF
PRECIPITATION OVER THE FAR NORTHERN PORTION OF THE NORTH BAY.
HOWEVER, CHANCES FOR MEASURABLE RAINFALL REMAINS LOW. ABOVE
AVERAGE TEMPERATURES AND DRY CONDITIONS ARE THEN LIKELY FOR THE
FIRST FEW DAYS IN MARCH AS ANOTHER MID/UPPER LEVEL RIDGE DEVELOPS
OVER MUCH OF THE WEST COAST.

&&

.AVIATION...AS OF 9:36 AM PST TUESDAY...KEPT VFR CONDITIONS
THROUGH THE ENTIRE TAF PACKAGE. MAINLY MID-HIGH LEVEL CLOUDS. SOME
OF THE MODEL GUIDANCE SUGGESTED FOG AT KSTS...BUT DO NO THINK THAT
IS REALITY. FOG DID NOT DEVELOP THIS MORNING.

VICINITY OF KSFO...VFR WITH JUST SOME HIGH CLOUDS AND LIGHT WINDS.

SFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR. LIGHT EAST WINDS THIS MORNING
TURNING ONSHORE LATE THIS AFTERNOON.

&&

.MARINE...AS OF 09:34 AM PST TUESDAY...HIGH PRESSURE WILL MAINTAIN
RELATIVELY LIGHT WINDS AND SMALLS SEAS OVER THE COASTAL WATERS
TODAY. A LONGER PERIOD SWELL WILL ENTER THE COASTAL WATERS TONIGHT
AND EARLY WEDNESDAY. SEAS WILL BRIEFLY SUBSIDE THURSDAY BEFORE
ANOTHER LARGE SWELL ARRIVES BY FRIDAY AND SATURDAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...NONE.

&&

PUBLIC FORECAST: DRP
AVIATION: MM
MARINE: MM

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 8:43 AM PSTSmall Craft Advisory for Rough BarMTR53 hr

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.